Alert archive / Alabama / Tornado Warnings in 2023

Tornado Warning 43, NWS Birmingham, AL

December 10, 2023Barbour County, Alabama

NWS Birmingham, AL issued this tornado warning at Dec 10, 2023, 1:48 AM CST for Barbour County, Alabama. It was in force for 12 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 10, 2023, 1:48 AM CST (07:48 UTC)
Expired
Dec 10, 2023, 2:00 AM CST
In force
12 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Tornado
Observed
Hail
0.75 in

County Barbour County, AL

The radar

The Ft Rucker radar (KEOX), 40 km from the middle of the area, began a volume at 07:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 10, 12:58 AM CSTTornado WatchSPC9 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 7.8 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2023-12-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2023-12-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
891 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

623 
WFUS54 KBMX 100748
TORBMX
ALC005-100815-
/O.NEW.KBMX.TO.W.0043.231210T0748Z-231210T0815Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Birmingham AL
148 AM CST Sun Dec 10 2023

The National Weather Service in Birmingham has issued a

* Tornado Warning for...
  Southeastern Barbour County in southeastern Alabama...

* Until 215 AM CST.
    
* At 148 AM CST, a tornado producing storm was located over Richards
  Crossroads, or 11 miles north of Abbeville, moving northeast at 30
  mph.

  HAZARD...Damaging tornado.

  SOURCE...Radar confirmed tornado.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Richards Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3171 8534 3178 8516 3178 8514 3177 8513
      3176 8513 3177 8515 3175 8518 3174 8521
      3171 8521 3170 8522
TIME...MOT...LOC 0748Z 243DEG 25KT 3173 8523 

TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN

$$

25/Owen
2 follow-up statements
516 
WWUS54 KBMX 100755
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
155 AM CST Sun Dec 10 2023

ALC005-100815-
/O.CON.KBMX.TO.W.0043.000000T0000Z-231210T0815Z/
Barbour AL-
155 AM CST Sun Dec 10 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 215 AM CST FOR
SOUTHEASTERN BARBOUR COUNTY...
        
At 155 AM CST, a confirmed tornado was located near Richards
Crossroads, or 9 miles south of Eufaula, moving northeast at 30 mph.

HAZARD...Damaging tornado.

SOURCE...Radar confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
southeastern Barbour County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3178 8516 3178 8514 3177 8513 3176 8513
      3177 8515 3175 8518 3174 8521 3171 8521
      3174 8523
TIME...MOT...LOC 0755Z 243DEG 25KT 3175 8518 

TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN

$$

25/Owen
980 
WWUS54 KBMX 100800
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
200 AM CST Sun Dec 10 2023

ALC005-100810-
/O.CAN.KBMX.TO.W.0043.000000T0000Z-231210T0815Z/
Barbour AL-
200 AM CST Sun Dec 10 2023

...THE TORNADO WARNING FOR SOUTHEASTERN BARBOUR COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 800 AM CST for southeastern
Alabama.

LAT...LON 3178 8516 3178 8514 3177 8513 3176 8513
      3177 8515 3175 8518 3174 8521 3171 8521
      3174 8523
TIME...MOT...LOC 0759Z 243DEG 25KT 3177 8514 

$$

25/Owen

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Dec 9, 11:05 PM CST, 2 hours 43 minutes earlier.

Area forecast discussion, Dec 9, 11:05 PM CST, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1105 PM CST Sat Dec 9 2023

...New AVIATION...

.MESOSCALE UPDATE FOR SEVERE WEATHER THREAT OVERNIGHT...
Issued at 858 PM CST SAT DEC 9 2023

The threat for severe storms and tornadoes continues overnight for
all of Central Alabama. Currently, a line of strong to severe
storms stretches from Chattanooga to Cullman to Columbus MS. Ahead
of the line, a couple clusters of storms have developed, including one
near Demopolis. Counties across the west and far northeast remain
in tornado watches.

Currently, dewpoints are in the 60s areawide, with temperatures in
the mid 60s to lower 70s for much of the area. Looking at the 00Z
ROAB from BMX, surface based CAPE was around 1100J/kg with 45kts
of 0-6km shear. Little to no cap was noted on the sounding.
Current meso analysis shows surface CAPES from 500 to 1000 J/kg
with bulk shear values of 45-55kts ahead of the line. Do not see
much change in airmass over the next few hours, and expect the
Tornado watch to be expanded eastward.

Looking closer to sunrise,the latest CAM guidances shows a surge
of moisture into the southeast after 3AM with a restrengthening
low level jet. This would maintain the severe threat through the
early morning hours across the southeastern counties.

14

&&

.SHORT TERM...
(This afternoon through Sunday)
Issued at 1254 PM CST SAT DEC 9 2023

All eyes are on convection developing off to our north and west as
a dynamic system dives toward the Southeast states. Looking at
mesoscale conditions, it appears the break in the activity
advertised yesterday is in fact materializing. We're certainly
realizing more surface-based instability than was being
advertised at this point yesterday. Breaks in the clouds are being
observed across much of western and southwestern Alabama as of
midday, with cloud streets visible across southern Mississippi and
southwestern Alabama. Current SBCAPE values based on RAP analysis
are being analyzed at 1500 J/kg within these locations.
Temperatures have already risen into the 70s at Tuscaloosa and
Demopolis, with the record high of 76 at Tuscaloosa at risk of
being broken. As 0-6km bulk shear values increase close to 50
knots late this afternoon and into this evening, we'll have to
closely watch for convective development in central and southern
Mississippi that will move into western Alabama between 4pm and
6pm. Due to higher instability values, cores will likely form
within any discrete cell that is able to develop, with 500mb
temperatures between -14C and -16C. Therefore, we've added large
hail as a potential threat, especially for locations within the
Slight Risk area. Locations included are roughly along and
northwest of the I-59 corridor especially between 6pm and 10pm
tonight. Although mostly unidirectional deep-layer flow is still
expected as the cold front moves across Central Alabama overnight
tonight, SRH values will remain high enough to favor rotating
updrafts.

We'll continue to watch for discrete cell formation out ahead of
what will become the main convective line/QLCS that forms across
central and northern Mississippi later this afternoon. All types
of severe weather will be possible across the far western and
northwestern counties through this evening, while a damaging wind
and tornado threat will continue as the QLCS moves southeastward
through Central Alabama overnight. Severe storm chances should end
between 8 and 10am in the far southeastern counties Sunday morning
with much colder and drier air advecting into the state. Most
locations will see temperatures actually fall through the day with
very cold northwesterly winds between 15 and 20mph. Temperatures
shouldn't make it out of the 40s for many locations across the
north and northwest counties Sunday afternoon.

56/GDG

&&

.LONG TERM...
(Sunday night through next Friday)
Issued at 207 PM CST SAT DEC 9 2023

No significant changes to the extended forecast.

58/rose

Previous long-term discussion:
(Sunday night through next Friday)
Issued at 253 AM CST SAT DEC 9 2023

Quieter weather expected next week as high pressure builds in across
the Southeastern CONUS under generally zonal flow aloft. Morning
lows Monday and Tuesday mornings will be in the upper 20s to near 30
for much of the area. We'll then see a gradual warm-up Wednesday
through Friday. There could be increasing rain chances on Friday,
but model guidance is highly variable on the evolution of the next
system. Therefore, we'll keep low-end rain chances in the forecast
for now.

25/Owen

&&

.AVIATION...
(06Z TAFS)
Issued at 1105 PM CST SAT DEC 9 2023

Line of showers and storms are now push through the north and
west. As of 5z the line was at TCL and BHM and will impact the
rest of the north through 9 to 10z. Left over periods of rain
will then impact the area through 18 to 20z along with MVFR
conditions. MGM and TOI see the line of showers and storms begin
between 10 and 11z with the left over periods of rain through 23
to 00z. Winds will be switching from the SW to NW as the line goes
through the area. Winds later this morning and through the
afternoon will be 10 to 15 kts with higher gusts.

16

&&

.FIRE WEATHER...

Showers and thunderstorms will overspread all of Central Alabama
tonight. 20-foot winds will be from the south-southwest at 8-12
mph through the evening hours. A strong cold front will track
southeast across the area after midnight, producing gusty
northwest winds. Min RHs on Sunday will be 55-65% west of I-65 and
65-75% east of I-65. The rain will end across west Alabama by the
early afternoon hours on Sunday and across east Alabama by sunset
Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     49  50  25  51 / 100  70   0   0
Anniston    52  54  27  51 / 100  80   0   0
Birmingham  49  51  29  51 /  90  70   0   0
Tuscaloosa  49  50  29  54 / 100  60   0   0
Calera      51  52  28  52 / 100  70   0   0
Auburn      58  60  30  51 /  90  90  10   0
Montgomery  57  60  31  53 / 100  80   0   0
Troy        60  62  31  54 /  90  90  10   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...14
LONG TERM....58
AVIATION...16
Hazardous weather outlook, Dec 9, 11:03 AM CST, 14 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
1103 AM CST Sat Dec 9 2023

ALZ011>015-017>050-102015-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
1103 AM CST Sat Dec 9 2023

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Severe storms are possible late this afternoon through the overnight
hours. The storms could produce damaging winds, isolated tornadoes,
and large hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A few strong to severe thunderstorms are possible Sunday morning.
These storms could pose a threat of damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
this afternoon and into Sunday morning.

In the hours before

Local storm report, Dec 10, 12:24 AM CST, 1 hour 24 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
1224 AM CST Sun Dec 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1207 AM     Tstm Wnd Dmg     2 NNW Hoover            33.43N 86.82W
12/10/2023                   Jefferson          AL   Public

            Trees down at several locations in the
            Vestavia Hills, Bluff Park area.

&&

GMS
Local storm report, Dec 10, 12:29 AM CST, 1 hour 19 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
1229 AM CST Sun Dec 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1223 AM     Tstm Wnd Gst     Birmingham Internationa 33.57N 86.75W
12/10/2023  M54 MPH          Jefferson          AL   ASOS

&&

GMS
Local storm report, Dec 10, 12:36 AM CST, 1 hour 12 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
1236 AM CST Sun Dec 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1223 AM     Tstm Wnd Gst     Birmingham Internationa 33.57N 86.75W
12/10/2023  M58 MPH          Jefferson          AL   ASOS

            Corrects previous tstm wnd gst report from
            Birmingham International Airport for max
            wind gust speed.

&&

GMS
Local storm report, Dec 10, 12:39 AM CST, 1 hour 9 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
1239 AM CST Sun Dec 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 AM     Tstm Wnd Dmg     Samford University      33.47N 86.79W
12/10/2023                   Jefferson          AL   911 Call Center

            Numerous trees down on Wellington Road.

&&

GMS
Local storm report, Dec 10, 12:56 AM CST, 52 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
1256 AM CST Sun Dec 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1206 AM     Tstm Wnd Dmg     2 NE Bluff Park         33.42N 86.84W
12/10/2023                   Jefferson          AL   911 Call Center

            Shady Brook Circle impassible due to downed
            trees.

&&

GMS
Special weather statement, Dec 10, 1:02 AM CST, 46 minutes before
Special Weather Statement
National Weather Service Birmingham AL
102 AM CST Sun Dec 10 2023

ALZ050-100730-
Barbour AL-
102 AM CST Sun Dec 10 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL BARBOUR COUNTY
THROUGH 130 AM CST...

At 101 AM CST, Doppler radar was tracking a strong thunderstorm near
Blue Springs State Park, or 8 miles south of Clio, moving northeast
at 30 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Blue Springs, Blue Springs State Park, and Texasville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 800 AM CST for southeastern
Alabama.

&&

LAT...LON 3176 8537 3171 8533 3171 8542 3162 8542
      3162 8567
TIME...MOT...LOC 0701Z 239DEG 27KT 3158 8557

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

25/Owen

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 9, 7:40 PM CSTSpecial Weather StatementBMXLamar, Marion50 min
Dec 9, 8:25 PM CSTSpecial Weather StatementBMXWinston65 min
Dec 9, 10:34 PM CSTSpecial Weather StatementBMXPickens, Tuscaloosa41 min
Dec 9, 10:40 PM CSTSpecial Weather StatementBMXSt. Clair35 min
Dec 9, 10:41 PM CSTAreal Flood AdvisoryBMXJefferson3 hr
Dec 9, 11:05 PM CSTSpecial Weather StatementBMXGreene, Hale, Sumter55 min
Dec 9, 11:12 PM CSTSevere Thunderstorm WarningBMXJefferson, Tuscaloosa, Walker48 min
Dec 9, 11:15 PM CSTSpecial Weather StatementBMXCherokee, Etowah45 min
Dec 9, 11:59 PM CSTSevere Thunderstorm WarningBMXBlount, Jefferson, St. Clair46 min
Dec 10, 12:44 AM CSTSevere Thunderstorm WarningBMXBlount, Calhoun, Etowah, Jefferson, St. Clair, Shelby46 min
Dec 10, 1:02 AM CSTSpecial Weather StatementBMXBarbour28 min
Dec 10, 1:03 AM CSTSevere Thunderstorm WarningBMXChilton, Coosa, Shelby, Talladega42 min
Dec 10, 1:16 AM CSTSevere Thunderstorm WarningBMXCalhoun, Cherokee, Cleburne, Etowah, St. Clair44 min
Dec 10, 1:49 AM CSTSpecial Weather StatementBMXCherokee26 min
Dec 10, 1:52 AM CSTSpecial Weather StatementBMXClay, Cleburne, Randolph53 min
Dec 10, 4:33 AM CSTSpecial Weather StatementBMXLee, Russell42 min
Dec 10, 4:38 AM CSTTornado WarningBMXLee31 min

Nearby

Tornado Warnings in Alabama, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.